ADVERTISEMENT
jennquest

Facial twitching in 4 yo with focal seizures

My son is 4 and has been having focal seizures for a year. We were switched from tegretol to valproate about two months ago with good results initially. His seizures have returned and so his dose was increased. In the last two days, he has started to have twitching/quivering of his mouth mostly when eating, but also when trying to talk. Today, I even noticed it in one hand. I think it is improved once he gets his meds (which may explain why it seems to be most pronounced at breakfast and dinner). I think it might be pre-seizure activity as it did resolve for half a day after he had a short seizure involving his mouth. Now it is back and almost worse as it is in his hand too. Has anyone else ever seen this as pre-seizure activity? Would pre-seizure activity be bilateral when his seizures are unilateral. Can anyone think of any other cause? Can it be a strange manifestation of migraines (which he also gets). We are doing his levels tomorrow so I guess we will see if he is somehow subtherapeutic in spite of his dose increase.

Comments

Re: Facial twitching in 4 yo with focal seizures

I would say discuss this with your meuro. They could breakthru seizures. I would also suggest that if he is to take his medications twice a day try and have them taken 12 hours apart. The resaon is medications lose their strength throughout the day and near the end they are the weakest. I take in medications at 8 morning and evening every day and if taken regularly I do not have any issues.

When his levels are checked his dosage may be increased to stop the breakthru seizures. Kids are growing and that too effects medications strength and dosage.

I hope this helps and I would also suggest you check the diary located at the top of this page. Watch the video and if used it can help the doc with possiable triggers procedures and medications.

Joe